Follow Forum_Psych on Twitter
Search
 
 

Display results as :
 


Rechercher Advanced Search

Statistics
We have 222 registered users
The newest registered user is raheelmemon

Our users have posted a total of 1140 messages in 613 subjects
If you are seeing this, you have attempted to link to the UpToDate widget but are experiencing a problem. Please visit UpToDate for more information.
Share

Celexa (citalopram hydrobromide): Abnormal Heart Rhythms Associated With High Doses

View previous topic View next topic Go down

Celexa (citalopram hydrobromide): Abnormal Heart Rhythms Associated With High Doses

Post  Admin on Thu Aug 25, 2011 4:36 am

FDA MedWatch - Celexa (citalopram hydrobromide):
Drug Safety Communication - Abnormal Heart Rhythms Associated With High Doses


AUDIENCE: Psychiatry, Cardiology

ISSUE: FDA notified healthcare professionals and patients that the antidepressant Celexa (citalopram hydrobromide) should no longer be used at doses greater than 40 mg per day because it can cause abnormal changes in the electrical activity of the heart. Changes in the electrical activity of the heart (prolongation of the QT interval of the electrocardiogram [ECG]) can lead to an abnormal heart rhythm (including Torsade de Pointes), which can be fatal. Patients at particular risk for developing prolongation of the QT interval include those with underlying heart conditions and those who are predisposed to low levels of potassium and magnesium in the blood.

Studies did not show a benefit in the treatment of depression at doses higher than 40 mg per day. Previously, the citalopram drug label stated that certain patients may require a dose of 60 mg per day. The citalopram drug label has been revised to include the new drug dosage and usage recommendations, as well as information about the potential for QT interval prolongation and Torsade de Pointes. See the FDA Drug Safety Communication Data Summary for additional information.

BACKGROUND: Celexa (citalopram hydrobromide) is in a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs).

RECOMMENDATION: Citalopram causes dose-dependent QT interval prolongation. Citalopram should no longer be prescribed at doses greater than 40 mg per day. Citalopram should not be used in patients with congenital long QT syndrome. Patients with congestive heart failure, bradyarrhythmias, or predisposition to hypokalemia or hypomagnesemia because of concomitant illness or drugs, are at higher risk of developing Torsade de Pointes. See the FDA Drug Safety Communication for additional recommendations for healthcare professionals and patients.



*****************
Click on to post your comments
avatar
Admin
Admin
Admin

Posts : 948
Points : 2102
Reputation : 0
Join date : 2011-02-19
Location : Philadelphia

http://psychiatry.find-forum.net

Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum